Chemotherapy drugs are strong medications that kill cancerous cells and at the same time destroy healthy cells. The side effects of chemotherapy vary in length and severity from individual to individual. Common side effects include hair loss, nausea and confusion. Timelines for side effects can be somewhat predictable for those undergoing chemotherapy treatment.
A condition referred to as "chemobrain," is a side effect that can come on quickly in some patients and not show up at all in others. Researchers at Johns Hopkins report that 40 to 80 percent of chemotherapy recipients experience some level of memory loss, fuzzy thinking and difficulty concentrating. Symptoms often appear within the first few weeks of the treatment and may increase, depending on the dosage, the kinds of chemotherapy drugs used and the general health of the patient. Chemobrain can last for up to a year or two following the conclusion of the therapy.
As the chemotherapy drugs attack the body's cellular structures, hair loss is inevitable for most patients. Hair follicles on the head and everywhere else on the body are killed. Hair loss usually begins within two to three weeks after beginning chemotherapy treatments. Preparing for the eventual hair loss can ease the process. Many men shave their heads, while women often prepare by cutting their hair short and purchasing wigs while they still feel well. Hair starts growing back in two to three months after the chemo is finished. Hair often grows back differently--curly when it was previously straight, or in a completely different color.
For many patients, nausea begins following the first chemotherapy treatment and continues throughout the drug regimen. Vomiting may last for about two hours after each treatment or can linger for days, depending on how strong the drugs being used are. Experts at the American Cancer Society report that nearly half of all chemotherapy patients experience anticipatory nausea even before the treatments begin. Anti-nausea drugs and relaxation techniques can help reduce the severity of the nausea.
General fatigue and malaise during chemotherapy should be expected. Symptoms of fatigue usually begin following the first week or two of chemotherapy and are a result of the emotional stress of the experience as well as the physical toll the drugs are taking on the body. Extreme fatigue can lead to depression and should be brought to a doctor's attention. Depression, if left untreated for two weeks or more, can seriously hamper recovery and healing. Fatigue also can be caused by a low blood cell count that also can be treated with medication. Anemia and dehydration also contribute to fatigue. Most patients return to their previous energy levels within six months following treatment.
Some chemotherapy drugs can cause mouth soreness and change the taste buds. The lining of the mouth may become tender or ulcers may begin to form within five to 10 days after starting on the chemotherapy. The inflammation typically goes away gradually in about three to four weeks after the treatment is finished.